Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Torsemide-Induced Pseudoporphyria

Torsemide-Induced Pseudoporphyria Pseudoporphyria is an infrequent blistering skin disease. The occurrence of this entity has been attributed to exposure to UV radiation, chronic kidney failure associated or not with dialysis, and use of multiple drugs including diuretics.1 To our knowledge, torsemide has not been reported as a cause of pseudoporphyria; likewise, cross-reaction with furosemide had been suspected theoretically but not observed in any patient. Report of a Case A 64-year-old man with chronic renal failure attended our dermatology service in October 2006 for evaluation of blistering lesions on the backs of his hands and scalp since July 2006. He had had no changes in his treatment in the preceding year except for starting treatment with torsemide in May 2006, which had been replaced later with furosemide in September of the same year. Clinical examination revealed blistering lesions, crusts, erosions, and hypopigmented scars on the backs of his hands (Figure 1) and his scalp. Urinary porphyrin levels were within normal ranges. The histologic study showed dermoepidermal detachment and thickening of the walls of the vessels of the upper dermis. Under periodic acid–Schiff stain, these vessels showed a reduplication of the basement membrane with diastase-resistant material (Figure 2). Under direct immunofluorescence, weak deposits of IgG and IgA in the vessels of the upper dermis were observed. The clinical features, evolution, and complementary test results were compatible with torsemide-induced pseudoporphyria. Figure 1. View LargeDownload Bullae, crusts, erosions, and hypopigmented scars on the backs of the hands. Figure 2. View LargeDownload Photomicrograph of lesional skin biopsy specimen demonstrating blood vessels in the papillary dermis with reduplication of the basal membrane (periodic acid-Schiff–diastase stain, original magnification ×20). Within 1 month after furosemide treatment was stopped, the lesions cleared. After 5-month follow-up, the patient had no new lesions. Comment Diuretic-induced pseudoporphyria has been described in relation to the intake of chlortalidone, bumetanide, and furosemide and the interaction of hydrochlorothiazide with triamterene. In our patient, the relationship in time of the cutaneous lesions with the administration of torsemide tends to indicate a drug-induced reaction. To our knowledge, no case of torsemide-induced pseudoporphyria has been described. The persistence of lesions after switching to furosemide treatment and the disappearance of the cutaneous eruption after stopping furosemide treatment would appear to point to a cross-reaction between the 2 drugs. To our knowledge, this association has not been described until now, although it was already suspected.2 Both drugs are loop diuretics belonging to the sulfamide group, sharing great similarities in their chemical structure. Furosemide has been associated on several occasions with the appearance of pseudoporphyria.3 Although the pathogenic mechanism of drug-induced pseudoporphyria is not known completely, it is thought that the drug may adhere to unknown specific target structures. Later, exposure of the tissues to light may give rise to an inflammatory reaction in which vascular endothelium is damaged and proteases are released, giving rise finally to the formation of blisters.4,5 The chemical similarity between the 2 drugs would allow adhesion to the cutaneous structures to take place in a similar fashion. We emphasize that drugs with a similar chemical structure can perpetuate an episode of pseudoporphyria; however, cross-reactions cannot be predicted with certainty. Nevertheless, we recommend the cautious use of drugs belonging to the same family. Correspondence: Dr Pérez-Bustillo, Altos de Nava s/n, 24071, León, Spain (aliciapebus@hotmail.com). Financial Disclosure: None reported. References 1. Green JJManders SM Pseudoporphyria. J Am Acad Dermatol 2001;44 (1) 100- 108PubMedGoogle ScholarCrossref 2. Byrd DRAhmed I Photosensitive lichenoid reaction to torsemide-a loop diuretic. Mayo Clin Proc 1997;72 (10) 930- 931PubMedGoogle Scholar 3. Burry JNLawrence JR Phototoxic blisters from high furosemide dosage. Br J Dermatol 1976;94 (5) 495- 499PubMedGoogle ScholarCrossref 4. Dabski CBeutner EH Studies of laminin an type IV collagen in blisters of porphyria cutanea tarda and drug-induced pseudoporphyria. J Am Acad Dermatol 1991;25 (1, pt 1) 28- 32PubMedGoogle ScholarCrossref 5. Tolland JPMcKeown PPCorbett JR Voriconazole-induced pseudoporphyria. Photodermatol Photoimmunol Photomed 2007;23 (1) 29- 31PubMedGoogle ScholarCrossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Dermatology American Medical Association

Loading next page...
 
/lp/american-medical-association/torsemide-induced-pseudoporphyria-mcZlmML7lq
Publisher
American Medical Association
Copyright
Copyright © 2008 American Medical Association. All Rights Reserved.
ISSN
0003-987X
eISSN
1538-3652
DOI
10.1001/archderm.144.6.812
Publisher site
See Article on Publisher Site

Abstract

Pseudoporphyria is an infrequent blistering skin disease. The occurrence of this entity has been attributed to exposure to UV radiation, chronic kidney failure associated or not with dialysis, and use of multiple drugs including diuretics.1 To our knowledge, torsemide has not been reported as a cause of pseudoporphyria; likewise, cross-reaction with furosemide had been suspected theoretically but not observed in any patient. Report of a Case A 64-year-old man with chronic renal failure attended our dermatology service in October 2006 for evaluation of blistering lesions on the backs of his hands and scalp since July 2006. He had had no changes in his treatment in the preceding year except for starting treatment with torsemide in May 2006, which had been replaced later with furosemide in September of the same year. Clinical examination revealed blistering lesions, crusts, erosions, and hypopigmented scars on the backs of his hands (Figure 1) and his scalp. Urinary porphyrin levels were within normal ranges. The histologic study showed dermoepidermal detachment and thickening of the walls of the vessels of the upper dermis. Under periodic acid–Schiff stain, these vessels showed a reduplication of the basement membrane with diastase-resistant material (Figure 2). Under direct immunofluorescence, weak deposits of IgG and IgA in the vessels of the upper dermis were observed. The clinical features, evolution, and complementary test results were compatible with torsemide-induced pseudoporphyria. Figure 1. View LargeDownload Bullae, crusts, erosions, and hypopigmented scars on the backs of the hands. Figure 2. View LargeDownload Photomicrograph of lesional skin biopsy specimen demonstrating blood vessels in the papillary dermis with reduplication of the basal membrane (periodic acid-Schiff–diastase stain, original magnification ×20). Within 1 month after furosemide treatment was stopped, the lesions cleared. After 5-month follow-up, the patient had no new lesions. Comment Diuretic-induced pseudoporphyria has been described in relation to the intake of chlortalidone, bumetanide, and furosemide and the interaction of hydrochlorothiazide with triamterene. In our patient, the relationship in time of the cutaneous lesions with the administration of torsemide tends to indicate a drug-induced reaction. To our knowledge, no case of torsemide-induced pseudoporphyria has been described. The persistence of lesions after switching to furosemide treatment and the disappearance of the cutaneous eruption after stopping furosemide treatment would appear to point to a cross-reaction between the 2 drugs. To our knowledge, this association has not been described until now, although it was already suspected.2 Both drugs are loop diuretics belonging to the sulfamide group, sharing great similarities in their chemical structure. Furosemide has been associated on several occasions with the appearance of pseudoporphyria.3 Although the pathogenic mechanism of drug-induced pseudoporphyria is not known completely, it is thought that the drug may adhere to unknown specific target structures. Later, exposure of the tissues to light may give rise to an inflammatory reaction in which vascular endothelium is damaged and proteases are released, giving rise finally to the formation of blisters.4,5 The chemical similarity between the 2 drugs would allow adhesion to the cutaneous structures to take place in a similar fashion. We emphasize that drugs with a similar chemical structure can perpetuate an episode of pseudoporphyria; however, cross-reactions cannot be predicted with certainty. Nevertheless, we recommend the cautious use of drugs belonging to the same family. Correspondence: Dr Pérez-Bustillo, Altos de Nava s/n, 24071, León, Spain (aliciapebus@hotmail.com). Financial Disclosure: None reported. References 1. Green JJManders SM Pseudoporphyria. J Am Acad Dermatol 2001;44 (1) 100- 108PubMedGoogle ScholarCrossref 2. Byrd DRAhmed I Photosensitive lichenoid reaction to torsemide-a loop diuretic. Mayo Clin Proc 1997;72 (10) 930- 931PubMedGoogle Scholar 3. Burry JNLawrence JR Phototoxic blisters from high furosemide dosage. Br J Dermatol 1976;94 (5) 495- 499PubMedGoogle ScholarCrossref 4. Dabski CBeutner EH Studies of laminin an type IV collagen in blisters of porphyria cutanea tarda and drug-induced pseudoporphyria. J Am Acad Dermatol 1991;25 (1, pt 1) 28- 32PubMedGoogle ScholarCrossref 5. Tolland JPMcKeown PPCorbett JR Voriconazole-induced pseudoporphyria. Photodermatol Photoimmunol Photomed 2007;23 (1) 29- 31PubMedGoogle ScholarCrossref

Journal

Archives of DermatologyAmerican Medical Association

Published: Jun 1, 2008

Keywords: torsemide,pseudoporphyria

References